My dog has been diagnosed with congestive heart failure. She is on lasix twice a day and enalapril. She began to cough a bit again tonight. She is about 70 pounds. Can I safely give her two more pills of lasix?
Call your vet before you do anything, unless they have already instructed you on what to do. If your vet does not take phone calls after hours, you can often call an emergency vet clinic, describe the issue, and they can sometimes give you advice.
If she's having extreme trouble breathing, you should take her right to the nearest clinic. If its just an infrequent cough, you may be ok waiting until the morning.
Hi! My 14+ year old female Jack Russell was on heart medication, fortekor for 7-8 years and recently she has developed mild coughing (coughing frequency about 2-3 times a day) since last month and the vet prescribed her additional medicine such as pred syrup and prodin syrup for 5-7 days. But after taking the steroid for 4 days, she started panting more and shiver on off the whole day especially more on morning and night. She was normal (except coughing) before the pred syrup till the 4th day. Moreover, it also increases her appetite. Hence, was told to stop all the syrups. But she's still coughing, shivering on and off and panting a lot even I've stopped the steriod for 1.5 days. Is it normal for dogs to be shivering and panting more after taking the pred syrup? How long does it takes the last dosage to wear off? Yestersday, the vet prescribed very mild dosage of lasix for my dog and should I start giving her lasix now or should I wait till her steriod to wear off ( when she stop shivering and panting)? Vet is afraid lasix may cause her pancreatitise to come back again if given larger dose. When dogs are given lasix does it means the pet do not live that long? Please advise. Thank you for helping.
My 11 year old dog Buddy was having pass-out attacks upon over-exertion.Pale gums and an awful cough. Vet originally diagnosed allergies, and was treated for such to no avail. He then got Lasix because it was thought he had a heart condition. After several doses of this crap, he swelled up like a blimp and couldn't hardly breath. vet then prescribed Vetmedin AND Lasix together, said he'd be better in five days! My Buddy only got worse. I quit giving him Lasix "poison" because I thought he was having an allergic reaction from it. I took my Buddy to another vet. She only saw that he was swollen and insisted I up the dose of Lasix! I argued with her that I thought that Lasix is only making him worse! She said she couldn't hear anything obvious or wrong with his heart but, She insisted that it couldn't be the Lasix though, and indicated that if I want to try and help him I need to listen to her! I Got home and followed her instructions reluctantly, (he had started to poop and eat again AFTER I quit giving him Lasix, and the swelling hadn't gotten worse!). By the next afternoon, he couldn't lay down, he couldn't breath, wouldn't eat. All he could do is stand breathing from his mouth and he appeared to be drowning in his own fluids! Wife took him to original vet the next day and he tried to drain excess fluids from his belly. He removed several cup fulls of fluid and Buddy Passed away then. My poor Buddy suffered for three weeks! I am convinced that this poison was causing an allergic reaction and was responsible for his death! He didn't start swelling until AFTER he started on this poison! As long as I live, I will NEVER EVER give another pet any of this CRAP!
You know your own dog, and I have to agree with you that, while rare, it does sound like your Buddy had an allergic reaction to the furosemide (Lasix). The primary symptom of a furosemide allergy is difficulty breathing, and he certainly had that.
Too many times vets feel that because they are the doctor, they know best, and what they need to keep in mind is that pet owners, MUCH of the time (and certainly in your case) are VERY in-tune with their pets. You KNEW that something was wrong and they wouldn't listen to you.
Even though Buddy had an allergy, furosemide is a very safe drug. It has saved the lives of many dogs, cats AND humans. Please don't be afraid to use it should it ever be prescribed for another pet or for someone in your family. HOWEVER, you KNOW what a furosemide allergy looks like, all too well, so if you ever see the symptoms again, no matter WHAT a vet says to you, stop giving it and DEMAND that they use a different type of diuretic. Even though they have been to school and they have the medical knowledge, YOU hire THEM to work for YOU, so if you are not happy with what they are doing, tell them and unless it is in the middle of surgery or they are in a life-and-death-at-that-monent situation with your pet, they need to find another solution to the problem at hand. If they refuse or if they can't, you, of course, are free to go to another vet who will work with you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.